Alert archive / Hawaii / Winter Storm Warnings in 2011
Winter Storm Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Feb 23, 2011, 3:36 AM HST for Hawaii County, Hawaii. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2011, 3:36 AM HST (13:36 UTC)
- Expired
- Feb 24, 2011, 3:37 PM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
376 WWHW40 PHFO 231336 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 336 AM HST WED FEB 23 2011 HIZ028-240245- /O.UPG.PHFO.WS.A.0003.110223T1600Z-110224T1600Z/ /O.NEW.PHFO.WS.W.0003.110223T1336Z-110225T2200Z/ BIG ISLAND SUMMITS- INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 336 AM HST WED FEB 23 2011 ...WINTER STORM WARNING IN EFFECT UNTIL NOON HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER STORM WARNING FOR ICE AND HEAVY SNOW...WHICH IS IN EFFECT UNTIL NOON HST FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. A TROUGH ALOFT WILL DIG SOUTHEAST OVER THE AREA TODAY AND AN UPPER LOW WILL FORM NEAR THE ISLANDS TONIGHT. THE DEVELOPING LOW WILL PRODUCE HIGH HUMIDITY OVER THE SUMMIT...BRING COLD AIR ALOFT AND MAKE THE ATMOSPHERE UNSTABLE. THE HIGH HUMIDITY AND LOW TEMPERATURES ARE ALREADY PRODUCING ICY ROADS. THUNDERSTORMS AND HEAVY SNOW ARE POSSIBLE OVER THE HIGH SUMMITS LATER TODAY THROUGH FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID TRAVEL TO THE SUMMITS UNTIL CONDITIONS IMPROVE. && $$ DONALDSON
4 follow-up statements
460 WWHW40 PHFO 240145 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 345 PM HST WED FEB 23 2011 HIZ028-241415- /O.CON.PHFO.WS.W.0003.000000T0000Z-110225T2200Z/ BIG ISLAND SUMMITS- INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 345 PM HST WED FEB 23 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST FRIDAY... AN UPPER LEVEL TROUGH APPROACHING FROM THE NORTHWEST WILL BRING AN INCREASINGLY UNSTABLE AND COLD AIR MASS TO THE SUMMITS. WHILE ACCUMULATIONS OF ICE AND SNOW ARE POSSIBLE TONIGHT...A GREATER THREAT FOR SNOW ACCUMULATING MORE THAN 6 INCHES WILL OCCUR THURSDAY AND THURSDAY NIGHT. DURING THIS TIME...ISOLATED THUNDERSTORMS COULD PRODUCE BURSTS OF HEAVY SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID TRAVEL TO THE SUMMITS UNTIL CONDITIONS IMPROVE. && $$ WROE
655 WWHW40 PHFO 241338 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 338 AM HST THU FEB 24 2011 HIZ028-250245- /O.CON.PHFO.WS.W.0003.000000T0000Z-110225T2200Z/ BIG ISLAND SUMMITS- INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 338 AM HST THU FEB 24 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST FRIDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID TRAVEL TO THE SUMMITS UNTIL CONDITIONS IMPROVE. && $$ MORRISON
583 WWHW40 PHFO 242011 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1011 AM HST THU FEB 24 2011 HIZ028-250915- /O.CON.PHFO.WS.W.0003.000000T0000Z-110225T2200Z/ BIG ISLAND SUMMITS- INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 1011 AM HST THU FEB 24 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST FRIDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST FRIDAY. AN UPPER LEVEL TROUGH MOVING OVER THE BIG ISLAND IS BRINGING UNSTABLE CONDITIONS TO THE SUMMITS. COMBINED WITH THE COLD TEMPERATURES ALOFT...SNOW IS EXPECTED TO FALL WITH TOTAL SNOW ACCUMULATIONS AROUND 6 INCHES. THUNDERSTORMS COULD PRODUCE HEAVY BURSTS OF SNOW AND FREQUENT CLOUD TO GROUND LIGHTNING FROM TIME TO TIME. CONDITIONS SHOULD IMPROVE ON FRIDAY AS THE UPPER TROUGH WEAKENS. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID TRAVEL TO THE SUMMITS UNTIL CONDITIONS IMPROVE. && $$
186 WWHW40 PHFO 250137 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 337 PM HST THU FEB 24 2011 HIZ028-250245- /O.CAN.PHFO.WS.W.0003.000000T0000Z-110225T2200Z/ BIG ISLAND SUMMITS- INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 337 PM HST THU FEB 24 2011 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER STORM WARNING. THE UPPER LEVEL LOW BRINGING LAYERED CLOUDS TO THE ISLANDS HAS SHIFTED TO THE SOUTH...REDUCING THE LIKELIHOOD OF ANY SNOW ACCUMULATION ATOP THE BIG ISLAND SUMMITS TONIGHT. AS A RESULT...THE WINTER STORM WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Feb 22, 8:30 PM HST, 7 hours 6 minutes earlier.
Area forecast discussion, Feb 22, 8:30 PM HST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST TUE FEB 22 2011 .SYNOPSIS... THE TROUGH THAT HAS BEEN AFFECTING THE ISLANDS WILL DIG SOUTHEAST AND BRING MORE UNSETTLED WEATHER TOMORROW...WITH THE THREAT OF HEAVY SHOWERS AND THUNDERSTORMS...AND SNOW ON THE BIG ISLAND SUMMITS. DRIER WEATHER MAY RETURN FRIDAY...AND CONTINUE THROUGH THE WEEKEND...BUT THE FORECAST REMAINS UNCERTAIN. && .DISCUSSION... THE CONVECTION THAT DEVELOPED OVER INTERIOR AREAS TODAY HAS DISSIPATED WITH THE SETTING OF THE SUN. NARROW LINES OF MODERATE TO LOCALLY HEAVY SHOWERS ARE NOW FORMING OVER WATER SOUTHWEST OF THE ISLANDS AND ISOLATED LIGHT SHOWERS ARE MOVING ONTO THE WINDWARD SIDE OF THE BIG ISLAND. THE WEATHER SHOULD REMAIN QUIET OVER MOST AREAS THROUGH THE NIGHT. WE HAVE UPDATED THE FORECASTS TO SHOW DRIER WEATHER OVERNIGHT WITH ONLY ISOLATED THUNDERSTORMS ONLY OVER WATER SOUTHWEST OF THE ISLANDS. THE LONG-WAVE TROUGH ALOFT THAT HAS BEEN PRODUCING THE UNSETTLED WEATHER AROUND THE ISLANDS HAS LIFTED NORTHEAST OVER THE PAST 24 HOURS... BUT IT HAS NOT GONE AWAY YET. WATER VAPOR IMAGERY AND UPPER AIR ANALYSES SHOW A SHORT-WAVE TROUGH ABOUT 600 MILES NORTHWEST OF KAUAI MOVING SOUTHEAST AROUND 20 MPH. AS THIS SHORT WAVE DROPS INTO THE LONG-WAVE TROUGH TOMORROW...THE ATMOSPHERE OVER THE ISLANDS WILL BECOME MORE UNSTABLE AGAIN...BRINGING THE THREAT OF MORE HEAVY SHOWERS AND THUNDERSTORMS. MID-LEVEL MOISTURE HAS INCREASED AROUND THE BIG ISLAND SO THE UNSTABLE CONDITIONS TOMORROW WILL ALSO BRING THE THREAT OF SNOW OVER THE BIG ISLANDS SUMMITS. THE GLOBAL MODELS ARE IN REASONABLE AGREEMENT KEEPING UNSETTLED WEATHER OVER THE ISLANDS THROUGH THURSDAY MORNING. THE GFS SHOWS TRADE WINDS AND DRIER WEATHER RETURNING TO THE ISLANDS ON THURSDAY AND CONTINUING THROUGH THE WEEKEND. HOWEVER...THE ECMWF SHOWS A NEW LOW ALOFT CUTTING OFF OVER THE ISLANDS ON THURSDAY. IF THAT HAPPENS UNSETTLED WEATHER AND A THREAT OF HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE...MAINLY FOR THE BIG ISLAND...THROUGH AT LEAST FRIDAY MORNING. BEYOND FRIDAY...THE MODELS DIVERGE CONSIDERABLY. FORECAST CONFIDENCE WILL REMAIN LOW FOR THE LONGER TERM UNLESS THE MODELS COME INTO BETTER AGREEMENT. && .HFO WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY NIGHT FOR BIG ISLAND SUMMITS. FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ALL ISLANDS. DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 2:49 PM HST | Areal Flood Advisory | HFO | Honolulu | 112 min |
| Feb 23, 1:00 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 23, 1:26 PM HST | Flash Flood Warning | HFO | Honolulu | 64 min |
Nearby
Winter Storm Warnings in Hawaii, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.